North Dakota, 2016

Funnel Clouds in North Dakota, July 29, 2016

July 29, 2016 · NWS BIS · 2 events in 2 counties and zones

Weak showers and thunderstorms developed as a short wave pushed southeast into North Dakota. Two funnel clouds were reported, with one in Sheridan County and the other in Logan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Weak showers and thunderstorms developed as a short wave pushed southeast into North Dakota. Two funnel clouds were reported, with one in Sheridan County and the other in Logan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 29, 11:12 AM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 29, 11:12 AM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1212 PM CDT FRI JUL 29 2016

.UPDATE...

Issued at 1212 PM CDT Fri Jul 29 2016

Increased the aerial coverage of showers and thunderstorms for
today and tonight. Decent mid level shortwave trough moving
southeast into the Northern Plains today coupled with increasing
diurnal instability across the area. Extensive CU field has
developed across western ND with increasing coverage of radar
returns from north central SD into south central ND. Greatest
coverage and chances for showers and/or thunderstorms will be here
(south central into the James River Valley today into this
evening) where models continue to portray the higher instability.
Bulk shear parameters in addition to mid level lapse rates should
keep all activity well below severe thresholds through tonight.

All other forecast parameters on track through tonight.

UPDATE Issued at 907 AM CDT Fri Jul 29 2016

No significant changes were needed with this update. Just tweaked
precipitation chances to account for the light showers moving up
Ward and McHenry counties that may or may not be reaching the
ground. Either way, they appear to be dissipating rapidly. Expect
popcorn type showers and a few thunderstorms through the
afternoon, with no severe weather expected. Will be a bit warmer
than yesterday. Otherwise, just blended the latest observations
to the current forecast.

UPDATE Issued at 608 AM CDT Fri Jul 29 2016

Bismarck radar showing of few radar returns that might be reaching
the ground in central North dakota. Added some early morning
showers to central North Dakota. Otherwise current forecast ok.

&&

.SHORT TERM...(Today and tonight)
Issued at 316 AM CDT Fri Jul 29 2016

At 3 am CDT areas of fog have formed across southwest North Dakota
in weak upslope flow where skies initially cleared early this
morning. Will expand the fog westward with time to the Montana
border north to Beach for the morning.

Today, an h500 trough will move through the northern plains in
northwest weak flow aloft. Surface high pressure across the
eastern Dakotas and Minnesota will help develop a low level
southeast flow that will bring additional moisture into the
region on increasing southerly h850 wind. The global models
generate scattered thunderstorms across south central North Dakota
today then diminish the chance tonight as the h500 wave moves
east. Populated with 20 to 30 percent chance of thunderstorms,
which may start out as showers at first as the instability is
limited and the shear weak.

As such severe weather is not expected. Highs friday will be in
the 70s to around 80 with lows tonight in the 50s.

.LONG TERM...(Saturday through Thursday)
Issued at 316 AM CDT Fri Jul 29 2016

Increasing chances for thunderstorms Sunday into early portions
of next week will highlight the long term period.

An upper level shortwave ridge should be building over North Dakota
on Saturday upstream of an upper level trough developing over
British Columbia. Look for highs from the lower 80s in the Turtle
Mountains and James Valley...to the upper 80s in western North
Dakota. By Saturday night the ridge flattens with the approach of
the BC trough as it tracks east across the Rockies. A southerly low
level jet develops through the western plains, and a leading upper
level impulse tracking east across the Dakotas will provide enough
instability for a chance of thunderstorms Saturday afternoon and
night over mainly central North Dakota. CAPE values from the 00z Nam
are around 1000-2000+ J/kg with up to 35 knots of shear would
suggest some stronger storms possible, but the best instability and
shear are farther south from western South Dakota to Nebraska.

On Sunday the upper low/trough moves east across Saskatchewan and
into Manitoba, with a surface trough/warm front entering western
North Dakota Sunday afternoon, followed by a cold front Sunday
night. The low level jet strengthens ahead of the system, bringing
warm and humid air through the Dakotas and into central Canada. Look
for high temperatures from the mid 80s to mid 90s, with surface
dewpoints rising into the upper 60s/lower 70s. Models are depicting
3000-5000+ J/Kg of CAPE and 30-40 knots of bulk shear. The Storm
Prediction Center's Day 3 Outlook (for Sunday) includes a mention of
a marginal risk of severe thunderstorms for nearly all of North
Dakota. Sunday afternoon through Sunday night appear to be the best
timing of thunderstorms, with chances of thunderstorms well over 50
percent for much of central North Dakota.

The upper level low continues moving east into Manitoba on Monday.
Keeping a mention of thunderstorms in central North Dakota Monday
with the zonal flow aloft.

Chances for thunderstorms increase again Tuesday night and
Wednesday as another upper low/trough digs into WA/BC Tuesday
morning and moves across southern Alberta/Saskatchewan on Wednesday.
This system brings another surface cold front across North Dakota on
Wednesday, with highs in the 70s to lower 80s Wednesday and Thursday.

Dry with a slow warming trend for the end of the week with upper
level ridging ahead of yet another upper level low/trough moving
into British Columbia.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)

Issued at 1212 PM CDT Fri Jul 29 2016

Low VFR CU field across western North Dakota expanding and also
developing over central ND. Conditions should remain VFR through
the 18Z period with isolated to scattered showers and
thunderstorms mainly this afternoon and evening.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...NH
SHORT TERM...WAA
LONG TERM...JV
AVIATION...NH
Hazardous weather outlook, Jul 29, 11:13 AM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1213 PM CDT FRI JUL 29 2016

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301715-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1213 PM CDT FRI JUL 29 2016 /1113 AM MDT FRI JUL 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT MAINLY
ACROSS THE SOUTH CENTRAL. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH WEDNESDAY.
SOME STORMS COULD BE SEVERE ON SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Bismarck radar (KBIS), 77 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Sheridan

When
July 29, 1:30 PM CST to 1:32 PM CST
Where
Sheridan County, 3.62 mi SW of McClusky
Reported by
Public
Coordinates
47.440, -100.500

Funnel Cloud, Logan

When
July 29, 1:50 PM CST to 1:52 PM CST
Where
Logan County, 5.53 mi S of Napoleon
Reported by
NWS Employee
Coordinates
46.420, -99.770

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652678, 652679.